Thunderstorm Wind, Russell
- When
- August 18, 2:19 AM CST to 2:20 AM CST
- Where
- Russell County, 0.69 mi N of Russell
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.890, -98.850
A line of thunderstorms moved across far southeastern KS producing damaging high winds. Most of the damage was limited to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of thunderstorms moved across far southeastern KS producing damaging high winds. Most of the damage was limited to trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:18 AM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 318 AM CDT TUE AUG 18 2015 .SYNOPSIS... ISSUED AT 318 AM CDT TUE AUG 18 2015 A BROAD UPPER TROUGH IS PRESENT ACROSS THE COUNTRY WITH A PIECE OF ENERGY DIVING INTO THE BASE OF THE TROUGH OVER THE CENTRAL PLAINS. A MCS AHEAD OF THIS WAVE IS CURRENTLY TRACKING ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA WITH LIGHT TO MODERATE RAIN. BILLINGS WRIGHT && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 318 AM CDT TUE AUG 18 2015 TODAY - TONIGHT: THE MCS THAT IS CURRENTLY MOVING ACROSS SOUTH CENTRAL KANSAS/NORTH CENTRAL OKLAHOMA WILL CONTINUE TO TRACK EASTWARD IMPACTING EASTERN KANSAS THROUGH THE MORNING AND EARLY AFTERNOON HOURS. THIS MCS IS AHEAD OF A PIECE OF ENERGY THAT IS DIVING INTO THE BASE OF THE TROUGH THAT IS DISLODGING THE SURFACE FRONT...MOVING IT EASTWARD AS WELL. THE SURFACE FRONT IS CURRENTLY ANTICIPATED TO ENTER CENTRAL KANSAS BY MID TO LATE AFTERNOON (19-21Z). THE GFS REMAINS QUICKER WITH THE FRONTAL PASSAGE THAN THE NAM. AS THE FRONT PUSHES THROUGH THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST AHEAD/ALONG IT. BULK SHEAR VALUES AND INSTABILITY WILL COMBINE TO MAKE SEVERE STORMS A CONCERN DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. DAMAGING WINDS...LARGE HAIL TO QUARTER - GOLFBALL SIZE ARE POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AS THE SUN SETS AND THE FRONT CONTINUES TO MOVE SOUTHEAST...HOWEVER THE STORMS COULD STILL REMAIN STRONG WITH SOME STRONGER WINDS AND MARGINAL HAIL TO PENNY SIZE. THE FRONT IS EXPECTED TO EXIT THE AREA SHORTLY AFTER MIDNIGHT IF NOT EARLIER WITH FASTER SOLUTIONS...BUT CONVECTION IS EXPECTED TO LINGER OVER SOUTHEAST KANSAS. IN ADDITION A SECONDARY WAVE WILL ROTATE DOWNWARD INTO THE BASE OF THE TROUGH AND BRING A POTENTIAL FOR SCATTERED SHOWERS BY MORNING FROM THE WEST. WEDNESDAY - THURSDAY: A FEW SCATTERED SHOWERS MAY LINGER ACROSS THE AREA THROUGHOUT THE EARLY PART OF THE DAY AND EXIT TO THE SOUTHEAST BY THE AFTERNOON WITH THE SECONDARY PIECE OF ENERGY. MOISTURE AND INSTABILITY WILL BE LACKING...SO ONLY EXPECTING LIGHT SHOWERS AT BEST. TEMPERATURES ON WEDNESDAY WILL BE SIGNIFICANTLY COOLER WITH HIGHS IN THE LOW 70S. THURSDAY WILL BE DRY AS HIGH PRESSURE SLIDES ACROSS SOUTHERN KANSAS AND OKLAHOMA. THE WIND WILL BE WESTERLY TO SOUTHWESTERLY AND LIGHT. TEMPERATURES WILL WARM SLIGHTLY WITH MORE INSOLATION. BILLINGS WRIGHT .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 318 AM CDT TUE AUG 18 2015 THE EXTENDED REMAINS ACTIVE WITH A COUPLE OF WAVES MOVING ACROSS THE PLAINS...THE FIRST LESS SIGNIFICANT THAN THE SECOND. THE MEDIUM RANGE GUIDANCE REMAINS IN RELATIVELY GOOD AGREEMENT REGARDING THESE FEATURES FOR THE EXTENDED. THE FIRST WAVE WILL MOVE ACROSS THE PLAINS DURING THE DAY FRIDAY AND BRING A CHANCE FOR RAIN MAINLY TO SOUTHERN KANSAS. TEMPERATURES WILL INCREASE THROUGH THE END OF THE WEEK AND THE START OF THE WEEKEND AHEAD OF THE SECOND WAVE. THE SECOND WAVE WILL FOLLOW RIGHT IN SUIT BEHIND THE FIRST BUT IS MORE POTENT AND FROM THE NORTHWEST. THIS WAVE WILL PULL ANOTHER FRONT THROUGH THE REGION LATE SATURDAY WITH ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT/EARLY SUNDAY ALONG IT OVER SOUTH AND EASTERN KANSAS WHERE THE MOISTURE WILL BE MORE PLENTIFUL. TEMPERATURES WILL AGAIN DECREASE BEHIND THIS FRONT FOR THE START OF THE WORK WEEK. BILLINGS WRIGHT && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1113 PM CDT MON AUG 17 2015 A MESOSCALE CONVECTIVE COMPLEX OVER SOUTHWESTERN KANSAS LATE THIS EVENING...SHOULD PROPAGATE/DEVELOP EASTWARD OVERNIGHT INTO CENTRAL/SOUTH CENTRAL KS...IN AN AREA OF DEVELOPING MOISTURE TRANSPORT AHEAD OF A LEAD/WEAK SHORTWAVE EJECTING EAST OUT OF COLORADO. THIS CONVECTION SHOULD LINGER OVER EASTERN KS THROUGH AT LEAST MIDDAY OR EARLY AFTERNOON TUESDAY BEFORE PUSHING EAST INTO MISSOURI. ISOLATED-SCATTERED STRONG-SEVERE STORMS MAY REDEVELOP TO THE WEST ALONG THE COLD FRONT IN CENTRAL/SOUTH CENTRAL KS IN THE 21-00Z TIMEFRAME. THIS RENEWED...STRONGER DEVELOPMENT WILL BE CONTINGENT ON SUFFICIENT CLEARING/HEATING OCCURRING IN THE WAKE OF THE MORE WIDESPREAD CONVECTION DURING THE DAY...AND WOULD THEN PROPAGATE SOUTHEASTWARD ACROSS SOUTHEAST KANSAS DURING 00Z-06Z TIME WINDOW. SOUTH-SOUTHWEST WINDS WILL SHIFT TO GUSTY NORTHWESTERLY BEHIND THE FRONT TUESDAY PM/EVE. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 60 74 56 / 50 60 40 0 HUTCHINSON 87 59 75 54 / 60 50 30 0 NEWTON 84 58 74 54 / 60 50 30 0 ELDORADO 83 59 73 54 / 60 60 40 0 WINFIELD-KWLD 89 61 72 56 / 50 60 50 0 RUSSELL 82 56 75 53 / 60 20 20 0 GREAT BEND 84 57 75 54 / 60 30 20 0 SALINA 83 59 76 54 / 70 30 20 0 MCPHERSON 85 59 75 54 / 70 40 30 0 COFFEYVILLE 85 62 69 53 / 60 60 60 10 CHANUTE 83 60 70 53 / 60 60 50 10 IOLA 82 60 70 54 / 60 60 50 10 PARSONS-KPPF 84 61 70 53 / 60 60 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 753 PM CDT MON AUG 17 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 753 PM CDT MON AUG 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY LATE TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. NO STRONG OR SEVERE STORMS ARE ANTICIPATED OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON TUESDAY MORNING. THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. OTHER STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT IN THE AFTERNOON. THESE STORMS COULD BE SEVERE WITH WINDS OF 65 MPH AND QUARTER SIZED HAIL. THE STORMS SHOULD DECREASE IN INTENSITY AFTER SUNSET...WITH ONLY STRONG STORMS ANTICIPATED OVER MOST OF SOUTHEAST KANSAS. THUNDERSTORMS MAY LINGER OR REDEVELOP OVER MOST AREAS BY DAYBREAK WEDNESDAY...BUT THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE. ANOTHER CHANCE FOR THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND PERSIST THROUGH SUNDAY. A FEW STRONG STORMS ARE POSSIBLE...MOST LIKELY ON SUNDAY AS A COLD FRONT MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
An estimated 65 mph wind blew down a few trees and power line poles.
Some two foot in diameter trees were blown down along with some minor structural damage.
A large diameter tree was blown over Gore road.
Winds were estimated at 60 mph.
A few power lines were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600863, 600864, 600865, 600866, 600867, 600868, 600861, 600862, 600869.